Virginia, 2025

Damaging Winds in Virginia, May 20, 2025

May 20, 2025 · NWS MRX · 3 events in 3 counties and zones

An occluding surface low bringing a trailing cold front forced isolated severe thunderstorms in southwest Virginia, fueled by high effective shear and moderate amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An occluding surface low bringing a trailing cold front forced isolated severe thunderstorms in southwest Virginia, fueled by high effective shear and moderate amounts of instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 2:41 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 20, 2:41 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
341 PM EDT Tue May 20 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 338 PM EDT Tue May 20 2025

Key Messages:

1. The threat for strong to severe storms with all hazards will
continue through the early overnight hours. Continue to have
multiple ways to receive watch and warning information.

2. Localized flash flooding threat may develop in flood prone
location that see repeated strong to severe storms.

3. Severe threats will gradually diminish a few hours after
midnight. Cooler and breezy conditions are expected Wednesday.

As of 300PM ET a nearly stationary warm front remains draped across
central and eastern KY as cold front approaches the Mid-Mississippi
river valley. The parent low churns near the tri-state border of
IA/MO/IL. On-going convection aided by an outflow boundary, 1000-
15000 J/kg MLCAPE, and 50kts EBShear, has warranted a tornado watch
for Scott/Morgan counties northeast into southwest Virginia through
8PM ET in closer proximity of enhanced moisture convergence and low-
level shear on southern side of the aforementioned warm front. The
main focus point for this tornado threat will be embedded supercell
structures within the line which will be capable of damaging
straight line winds itself. Hail threat can of course accompany any
rotating storm.

Additional convection is expected to develop later this evening into
the early overnight hours along and ahead of the cold front. This
will bring another round of expected strong to severe storms.
However, there will be some uncertainty on the northern side of I-40
and how well we destabilize after the on-going activity moves
through the region. Some of the higher resolution guidance has
started to hint at more pronounced bowing segments along and south
of I-40 where the environment will be less tainted. Nonetheless,
severe weather is likely with continued strong wind shear, marginal
CAPE, and a strong strong swly LLJ near 40-45kts. Most likely timing
will be between 8PM - 2AM ET. Some showers and storms will linger a
bit longer but the widespread severe threat will diminish rather
quickly around 3am or so. Breezy winds and cooler conditions will
develop in a post frontal air mass Wednesday.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 338 PM EDT Tue May 20 2025

Key Messages:

1. Scattered showers and thunderstorms early in the period.

2. Cooler and mostly dry weather for Friday into Saturday.

3. Rain chances increase for Sunday through Tuesday.

Discussion:

We start the  period with a broad upper trough over the eastern
CONUS.  While models are struggling with the details and timing,
there is general agreement one or more short waves moving through
the northwest flow aloft will bring scattered showers and possibly
thunderstorms to our area in the Wednesday night/Thursday/Thursday
night time frame.  Freezing levels will be on the low side and model
mid level lapse rates are steep, so if enough moisture and
instability are present (which is still questionable), at least
small hail will be possible with any thunderstorms.

Surface high pressure will build in for Friday into Saturday, and
both days look mostly dry and cool, with temperatures Friday looking
to be around 10 degrees below normal and Saturday just a bit higher.

The upper levels will be transitioning to more zonal flow for Sunday
and Monday, and by Tuesday a strong short wave will be digging in to
our west Tuesday.  We will see moisture returning and more coverage
of showers and thunderstorms for the Sunday through Tuesday period.
High temperatures are forecast to be a little warmer, but
still generally near to below normal all three days.

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Tue May 20 2025

A line of showers and storms continue to move across central into
eastern TN early this afternoon. This is expected to continue
eastward into the late afternoon with best coverage along and
north of I-40. Higher confidence in convective activity exists
along cold front later this evening, generally near or just after
midnight. High probabilities(60-80%) of brief MVFR or lower cigs
developing behind the front tomorrow morning. Breezy west winds
Wednesday afternoon gusting upwards of 20-25kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  81  60  80 /  80   0  10  20
Knoxville McGhee Tyson Airport, TN  66  78  58  75 /  90  10  10  40
Oak Ridge, TN                       65  78  57  75 /  80  10  10  30
Tri Cities Airport, TN              62  76  53  71 /  90  20  10  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...KRS
AVIATION...KRS
Hazardous weather outlook, May 20, 2:43 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
343 PM EDT Tue May 20 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
343 PM EDT Tue May 20 2025 /243 PM CDT Tue May 20 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected to continue this afternoon and
into the overnight hours ahead of a cold front. Damaging winds
will be the primary risk, but there will be a chance of large hail
and tornadoes with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, May 20, 2:36 PM EST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
336 PM EDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Dmg     1 NNW Oliver Springs    36.05N 84.34W
05/20/2025                   Roane              TN   911 Call Center

            Power lines down at lookout ave.

&&
Local storm report, May 20, 2:55 PM EST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
355 PM EDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Gst     Powell                  36.03N 84.03W
05/20/2025  E60 MPH          Knox               TN   NWS Employee

&&
Special weather statement, May 20, 3:20 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Tue May 20 2025

TNZ016-038>040-042-070-202100-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Grainger TN-Hawkins TN-
420 PM EDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAWKINS...
NORTHEASTERN JEFFERSON...NORTHERN COCKE...WESTERN GREENE...CENTRAL
GRAINGER AND HAMBLEN COUNTIES THROUGH 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jefferson City, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Caney Branch, Panther Creek State Park, Bulls Gap, Russellville,
McCloud, Romeo, Bybee, White Pine, Alpha, and Morristown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.

&&

LAT...LON 3603 8291 3603 8293 3601 8295 3609 8355
      3624 8351 3639 8294
TIME...MOT...LOC 2020Z 262DEG 35KT 3614 8342

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 20, 3:54 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
454 PM EDT Tue May 20 2025

VAZ002-005-006-008-202145-
Washington VA-Scott VA-Wise VA-Russell VA-
454 PM EDT Tue May 20 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN RUSSELL...CENTRAL
SCOTT...WISE AND NORTHWESTERN WASHINGTON COUNTIES AND THE CITY OF
NORTON THROUGH 545 PM EDT...

At 454 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norton to 6 miles north of Gate City.
Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coeburn, Dungannon, St. Paul, Norton, Wise, Big Stone Gap, Cleveland
Va, Lebanon, Collingwood, and Appalachia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for southwestern
Virginia.

&&

LAT...LON 3703 8248 3698 8237 3696 8236 3700 8229
      3699 8226 3703 8220 3704 8215 3679 8199
      3662 8271 3678 8280 3680 8277 3685 8284
      3691 8288 3693 8286 3696 8287 3709 8252
TIME...MOT...LOC 2054Z 246DEG 35KT 3694 8272 3674 8260

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SR
Special weather statement, May 20, 3:56 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
456 PM EDT Tue May 20 2025

TNZ016-017-042-044-202145-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-
456 PM EDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SULLIVAN...HAWKINS...
NORTHWESTERN WASHINGTON AND NORTHEASTERN GREENE COUNTIES THROUGH 545
PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gray, Mount Carmel, Oak Grove, McCloud, Spurgeon, Surgoinsville, Bays
Mountain Park, Sullivan Gardens, Fall Branch, and Warriors Path State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee...and southwestern Virginia.

&&

LAT...LON 3635 8242 3633 8308 3652 8310 3653 8309
      3655 8295 3654 8295 3655 8294 3660 8255
      3659 8245
TIME...MOT...LOC 2056Z 264DEG 37KT 3643 8296

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SR
Local storm report, May 20, 4:01 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
501 PM EDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Tstm Wnd Dmg     2 SSE Morristown        36.19N 83.29W
05/20/2025                   Hamblen            TN   911 Call Center

            Numerous trees down HWY160 near Pinebrook.

&&

The radar

The Jackson,KY radar (KJKL), 96 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
May 20, 4:18 PM EST
Where
Wise County, 0.88 mi SW of East Stone Gap
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.860, -82.740

Several trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
May 20, 5:00 PM EST
Where
Washington County, 0.55 mi E of Fractionville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.720, -82.010

Unknown sized hail fell during the storm in addition to the severe wind gusts felling several trees.

Thunderstorm Wind, Norton (C)

When
May 20, 10:40 PM EST
Where
Norton (C) County, Norton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.930, -82.630

Several trees blown down by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262925, 1262926, 1262927.